Hail, Cherokee
- When
- August 9, 2:38 AM CST to 2:40 AM CST
- Where
- Cherokee County, Cherokee
- Measured
- 2 in hail
- Reported by
- Social Media
- Coordinates
- 42.750, -95.550
Scattered thunderstorms developed along a strong frontal boundary, which moved across northwest Iowa late in the night of August 8 and early morning of August 9. The thunderstorms were within an environment of marginal shear and decent MUCAPE around 1500 J/kg, and high amounts of moisture led to brief excessive rainfall rates.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Scattered thunderstorms developed along a strong frontal boundary, which moved across northwest Iowa late in the night of August 8 and early morning of August 9. The thunderstorms were within an environment of marginal shear and decent MUCAPE around 1500 J/kg, and high amounts of moisture led to brief excessive rainfall rates. The heaviest rainfall was focused around Cherokee, where from 1.50 to 3.00 inches of rainfall occurred in a couple hours, leading to brief flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 9, 2:34 AM CST, 4 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Sioux Falls SD 334 AM CDT Sat Aug 9 2025 .KEY MESSAGES... - Widely scattered showers and isolated thunderstorms will persist for most of the morning mainly across northwestern IA. While the severe weather risk is low, any stronger storms will be capable of producing large hail and locally heavy rainfall. - Areas of locally dense fog will be possible tonight mainly southeast of a Vermillion to Jackson, MN line. With visibilities of a mile or less possible through Sunday morning, be prepared for rapid changes in visibility over short distances through mid-morning. - Wildfire smoke will return to the area on Sunday. While most of this should stay aloft, slight reductions in air quality and visibility northwest of a Wagner to Sioux Falls to Marshall, MN line will be possible. - Near to above normal temperatures will continue into the new week with daily highs in the low to upper 80s and low 90s expected. && .DISCUSSION... Issued at 330 AM CDT Sat Aug 9 2025 A slightly cooler day ahead! Taking a look across the area, the main focus continues to be on a southeastward progressing cold front currently located along a Ponca, NE to Sioux Center, IA to Jeffers, MN line as of 2 am. While a few isolated showers and thunderstorms have developed along and ahead of this feature, most of this activity continues to be sub-severe due to a weak capping inversion as depicted in model soundings. Looking ahead, with bits of isentropic lift rotating around a strengthening upper-level low (ULL) this morning; expect additional light showers to develop across areas west of I-29 through late morning before dissipating. As far our severe weather chances go, most of the high resolution guidance does have additional convection developing across our far southeastern zones between 12z-15z this morning as another wave lifts out of the Nebraska Panhandle and interacts with a strengthening LLJ. However, it would be an understatement to say how low my confidence is given the poor performance of the CAMs and positioning of the LLJ in 00z guidance (SW IA to NE IA). With this in mind, pattern recognition suggests that additional light to moderate showers make it into far northeastern NE and portions northwestern IA around daybreak; but the better convection stays just to our southeast just ahead of our previously mentioned cold front. Nonetheless, could also see a situation where portions of the convection just scrapes Ida and/or Buena Vista counties in northwestern IA before lifting into northcentral IA. If the latter were to occur, the primary hazards would likely be: small hail, damaging winds up to 65 mph, and locally heavy downpours. Either way, most of this activity should be out of our area by mid-morning. From here, expect quieter conditions to return as cloud cover gradually decrease from west to east over the course of the morning. With an influx of cold air advection (CAA) and light northeasterly winds expect cooler conditions today with highs topping out in the low to mid 80s. Lastly, as lighter winds return overnight and a surface inversion sets up; could see some areas of locally dense fog develop southeast of a Vermillion to Jackson, MN line. With this in mind, be prepared for rapid changes in visibility heading into Sunday. Looking into Sunday, any lingering fog should dissipate as diurnal heating returns in the morning. With northwesterly surface winds in place and linger CAA aloft, expect conditions to continue to trend cooler with highs mainly in the upper 70s to low 80s for the day. Looking aloft, could see the return of some wildfire smoke from Sunday afternoon onwards. While most of this is expected to stay aloft, can't rule out some decreases in air quality and visibility at times mainly northwest of a Marshall, MN to Sioux Falls to Wagner line. With this in mind, make sure to monitor your local air quality if you're planning any outdoor activities especially if you're apart of a sensitive group. Heading into the extended period, a predominantly troughy pattern continues aloft as a series of waves moves across the northern and central plains through Tuesday. While our area should stay mostly dry, the pushes of CAA should help our temperatures stay near our seasonal averages. With this in mind, expect highs to be mostly in the 80s each day. From Wednesday onwards, conditions will begin to trending warmer with highs increasing into the mid 80s to low 90s as southerly surface winds return. Lastly, our next concrete rain chances likely return by Friday as a cold front swings trough the area. With a warm and moist airmass likely ahead of this feature, this will likely be the next period to watch for any organized convection moving forward. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1030 PM CDT Fri Aug 8 2025 A strong inversion aloft has kept storms from developing this evening, with only isolated thunderstorms expected east of Interstate 29 through about 07Z. Some guidance is indicating another round of thunderstorms lifting out of NE into northwestern IA toward 12Z on Saturday, though confidence continues to be low. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...05 AVIATION...JM
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1042 PM CDT Fri Aug 8 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-100345- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 1042 PM CDT Fri Aug 8 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Isolated thunderstorms will be possible east of Interstate 29 through midnight with half dollar size hail and winds gusts up to 70 mph being the main threats. Toward early Saturday morning additional isolated severe storms may lift out of Nebraska into parts of northwest Iowa with half dollar hail and wind gusts to 70 mph again being the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sioux Falls radar (KFSD), 133 km away, was scanning. The volume nearest the first event began at 08:38 UTC.
1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Pictures showed significant street flooding in lower areas on the southeast side of Cherokee.
Thunderstorm wind gusts were measured by a personal weather station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290492, 1290491, 1290493.